Is Lugol's iodine the solution? (#335)
A 55 year old woman was commenced on Lugol's solution by her local medical officer who specializes in ‘bioactive’ hormones. She ceased therapy after feeling increasing lethargic and losing 10kg in weight. She continued to deteriorate over 2-3 months and presented to hospital with a 6 week history of tremors, palpitations, loose bowel motions, weakness in limbs and muscle wasting. She was cachectic, myopathic, had proptosis, lid lag and peripheral oedema. Thyroid function tests showed a TSH <0.001mU/L and free T4 >77nmol/L and TSH receptor antibody was negative. The patient was treated for her congestive cardiac failure and atrial fibrillation with rapid ventricular rate and commenced on carbimazole 20mg TDS, cholestyramine 4g TDS, lithium 375mg BD and hydrocortisone 50mg QID for the iodine-induced thyrotoxicosis. Due to a lack of response to carbimazole, propylthiouracil (PTU) 200mg TDS was commenced, however she developed neutropenia after 4 weeks of treatment. PTU was ceased and a thyroid nuclear uptake scan showed no Pertechnectate uptake, confirming she was unsuitable for radioactive iodine. The neutropenia was treated with G-CSF and carbimazole was subsequently restarted. Unfortunately the thyrotoxicosis did not respond to medical therapy and the patient was assessed for a total thyroidectomy. An echocardiogram showed high pulmonary artery pressures of 59mmHg. The patient had an uneventful total thyroidectomy and a follow-up transthoracic echocardiogram showed normal left ventricular systolic function and an improved pulmonary artery pressure of 44mmHg.
Iodine-induced thyrotoxicosis is usually self-limited if the source of iodine is discontinued. Additional therapy consists of beta-blockers and thionamides(1). Agranulocytosis secondary to thionamides is a rare complication, with a prevalence of 0.1-0.5%(2-3). Other adjunctive treatments for severe thyrotoxicosis include glucocorticoids, lithium and cholestyramine. Our patient failed to respond to high dose thionamides, glucocorticoids, lithium and cholestyramine and hence required a total thyroidectomy. She also had pulmonary hypertension which improved after the total thyroidectomy. Pulmonary hypertension has been reported in overt hyperthyroidism and is thought to be due to increase in cardiac output without decrease in pulmonary vascular resistance in the systemic circulation. These changes often reverse following treatment of hyperthyroidism.
- Burman KD, et al. Iodine effects on the thyroid gland: biochemical and clinical aspects 2000. Rev Endocr Metab Disord. 2000; 1(1-2): 19
- Andersohn F, et al. Systematic review: agranulocytosis induced by nonchemotherapy drugs. Ann Intern Med 2007; 146(9): 657
- Watanabe N, et al. Antithyroid drug-induced hematopoietic damage: a retrospective cohort study of agranulocytosis and pancytopenia involving 50,385 patients with Graves’ disease. J Clin Endocrinol Metab 2012. 97(1): E49-53